BALTIMORE Addiction to prescription medicine and narcotics is one of today’s leading health problems. Prescription drugs are safe and effective when taken properly and limited to short term use. However, during the past two decades, the number of narcotic prescriptions has increased leading to greater availability and misuse within the community.
New studies show that as many as one in every 16 patients may turn their post-surgical narcotic prescription into a long-term habit.
Take the case of “John” as an example. He is a 24-year-old construction worker who lives with his girlfriend, Courtney. Several times a week John has back pain after work. Recently, Courtney gave John oxycodone tablets that she borrowed from her mother. These pills worked well, but when there were no more pills, John decided to buy some from a friend.
The price of oxycodone was too high and the heroin was less expensive so John decided to try the heroin. Only, it happened to contain a minute amount of carfentanil and that small amount was all it took for John to overdose.
After John took his first dose of heroin, he quickly became drowsy, then was unable to stay awake. His pupils became very small and his breathing slowed. Courtney was frightened and called 911. At the hospital, John was given Narcan and had to stay overnight. That is because carfentanil can last for a long time in the body and the overdose effects John had could happen again within two to 24 hours despite already having been treated with Narcan.
John did not know that people could get hooked on oxycodone. He also did not know that fentanyl or carfentanil is often added to street heroin. These drugs are cheaper and increase the weight of the drug so the drug dealers can make more money.
But fentanyl is 40-50 times stronger than heroin whereas carfentanil can be up to 5000 times stronger! Even a microgram of carfentanil, an amount smaller than a grain of rice, can be deadly. This greatly increases the risk of overdosing.
From January to September 2016, there were 1468 fatal overdoses in Maryland and 70 percent of these were due to the use of heroin and additives.
It is important to understand what happened to John and how to protect your family from prescription and narcotic drug abuse and possible addiction.
Here is a list of tips:
Tip 1. Do not borrow medicine from family or friends. Your provider selects the best medicine for you. It is important to know your medical conditions and what other medicines you are taking to prevent serious drug interactions.
Tip 2. Keep all prescription drugs in a safe place and away from children and visitors. A lock box is best. Take all medicines in the amount and time intervals your provider orders.
Tip 3. Dispose of unused medications properly. Unused medications, including prescription narcotics, can be anonymously returned to prescription return boxes at the front desk of each Baltimore City Police precinct station. They are available 24 hours a day, seven days a week. You can also see if your local pharmacy has a secure disposal box.
Tip 4. If you are taking a prescription narcotic, discuss naloxone, the brand name is Narcan, with your provider. This drug can reverse the effects of
narcotics, and possibly save the life of someone who has overdosed. Narcan nasal spray is available at pharmacies without a prescription. Depending on your insurance there may be a copay.
Tip 5. Know the signs of drug overdose: loss of balance, drowsiness to the point you cannot wake a person up, confusion, very small pupils, slow or infrequent breathing, turning blue, or a coma.
Tip 6. Drug overdose is a medical emergency. Give Narcan if available and call 911. Even if a patient gets Narcan and wakes up, you should still call 911 since the overdose symptoms can return.
This article is part of the #STCPreventionMatters campaign from the University of Maryland Medical Center. For more information about the campaign and the Center for Injury Prevention and Policy, visit: www.umm.edu/prevention.